Oklahoma, 2008

Hail in Oklahoma, June 23, 2008

June 23, 2008 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms produced hail over the central Oklahoma Panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail over the central Oklahoma Panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 6:23 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 6:23 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT MON JUN 23 2008

.AVIATION...
HAVE ISSUED UPDATE TO AMA/S WIND FCST...EXPECTING OUTFLOW BNDRY TO
ARRIVE AT 0040Z...SHIFTING WINDS TO THE WEST AND GUSTING TO 35 KT.
WILL MONITOR RADAR DATA AND SEE IF AVIATION WX WARNING WILL BE NEEDED.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT MON JUN 23 2008/

AVIATION...
THUNDERSTORMS WILL LIKELY AFFECT ALL THREE TERMINALS THIS EVENING AS
DIURNAL MOUNTAIN CONVECTION ADVECTS ACROSS THE AREA UNDER NORTHWEST
FLOW ALOFT. A SHORTWAVE EMBEDDED IN THE FLOW SHOULD HELP SUSTAIN THE
CONVECTION WELL INTO THE EVENING SO TEMP GROUPS WERE CARRIED FOR THE
FULL FOUR HOURS AT KDHT/KGUY BEGINNING AT 00Z AND AT KAMA BEGINNING
AT 01Z. WE COULD SEE BRIEF MVFR VSBYS/CIGS BUT THE MAIN CONCERN WILL
BE OCCASIONAL GUSTY WINDS. THE STORMS SHOULD BE TO THE EAST OF THE
TERMINALS BY 05Z FOR THE MOST PART SO I LET THE THUNDER DROP OFF OUT
OF THE TAFS. WE SHOULD SEE A SCT/BKN MID DECK FOR MOST OF THE NIGHT.
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOMORROW AFTERNOON/EVENING
BUT THIS WILL MAINLY BE AFTER THE TAF PERIOD. THEREFORE...ONLY CB
REMARKS WERE INCLUDED FOR KDHT/KGUY. WINDS WILL DIMINISH THIS EVENING
WITH THE LOSS OF DAYTIME HEATING. BY MID MORNING ON TUESDAY...WINDS
SHOULD PICK BACK UP TO AROUND 15 KTS FROM THE SOUTHWEST AND MAY
GUST TO AROUND 25 KTS BY THE AFTERNOON.

JOHNSON

PREV DISCUSSION... /ISSUED 311 PM CDT MON JUN 23 2008/

DISCUSSION...
PREVIOUS FORECAST THINKING STILL IN GOOD SHAPE. NORTHWESTERLY FLOW
PERSISTS THROUGH THE WEEK AND POSSIBLY INTO THE WEEKEND. WITH
CONVECTION ALREADY DEVELOPING ACROSS NORTHEAST NM...HAVE UPPED POPS
TO 70S ACROSS THE WEST AND TAPERED THEM DOWN TO 20S IN THE FAR
SOUTHEAST. SEVERE WEATHER IS POSSIBLE...MAINLY IN THE FORM OF
DAMAGING WINDS AND HAIL. ALSO WILL HAVE LOCALLY HEAVY RAINFALL
RESULTING IN POSSIBILITY OF FLASH FLOODING IN AREAS WHERE STORMS HAVE
BEEN OVER THE PAST SEVERAL DAYS.

TEMPERATURES APPEAR TO REMAIN NEAR 90 DEGREES MOST AREAS WITH SOME
MID-UPPER 90S POSSIBLE ACROSS THE OKLAHOMA AND NORTHEAST TEXAS PANHANDLE.
TEMPERATURES BEYOND THURSDAY THROUGH THE END OF THE FORECAST APPEAR
IN GOOD SHAPE AND ALSO LEFT POPS ALONE FOR NOW. MODELS STILL TRYING
TO POKE RIDGE BACK TOWARDS THE PANHANDLES AND WILL WAIT AND SEE IF
THIS REALLY PANS OUT OR NOT.

JORDAN

FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  91  65  92  67 /  60  10  30  10  20
BEAVER OK                  64  97  66  95  69 /  40  10  20  10  20
BOISE CITY OK              61  93  65  95  65 /  70  10  30  10  20
BORGER TX                  68  94  71  92  72 /  50  10  30  10  20
BOYS RANCH TX              64  96  67  97  68 /  70  10  30  10  20
CANYON TX                  61  92  64  94  66 /  60  10  20  10  20
CLARENDON TX               67  92  68  92  69 /  40  10  20  10  20
DALHART TX                 61  93  63  95  63 /  70  10  40  10  20
GUYMON OK                  63  97  67  93  67 /  60  10  20  10  20
HEREFORD TX                61  93  61  94  65 /  60  10  20  10  20
LIPSCOMB TX                65  95  68  92  70 /  30  10  20  10  20
PAMPA TX                   66  91  69  89  71 /  40  10  20  10  20
SHAMROCK TX                67  93  70  93  71 /  20  10  20  10  20
WELLINGTON TX              69  95  70  94  71 /  20  10  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/03
Hazardous weather outlook, Jun 23, 3:55 PM CST, 4 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT MON JUN 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
455 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE
TO BRING THUNDERSTORMS TO THE PANHANDLES THROUGH TONIGHT. SOME OF THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS. HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE THIS WEEK...WITH
THUNDERSTORMS POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION AT TIMES THROUGH FRIDAY NIGHT.  PLEASE
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JOHNSON

In the hours before

Special weather statement, Jun 23, 7:11 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
811 PM CDT MON JUN 23 2008

TXZ002-240200-
SHERMAN TX-
811 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN SOUTHERN SHERMAN COUNTY...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL SHERMAN COUNTY MOVING EAST AT
15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN SHERMAN COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 23, 7:21 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON JUN 23 2008

TXZ016-017-240200-
DEAF SMITH TX-RANDALL TX-
821 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN EXTREME SOUTHEASTERN DEAF SMITH AND RANDALL
COUNTIES...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS SOUTHEASTERN DEAF SMITH AND
RANDALL COUNTIES.  THE STRONGEST STORM WAS LOCATED NEAR CANYON
MOVING EAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME SOUTHEASTERN DEAF SMITH AND RANDALL COUNTIES...
INCLUDING THE CITY OF CANYON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, Jun 23, 7:30 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT MON JUN 23 2008

OKZ002-240215-
TEXAS OK-
830 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN CENTRAL TEXAS COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF GUYMON...NEAR HOUGH...MOVING
EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 23, 7:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT MON JUN 23 2008

TXZ013-240215-
CARSON TX-
837 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN CARSON COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF PANHANDLE MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN CARSON COUNTY...INCLUDING THE CITY OF PANHANDLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 23, 7:39 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON JUN 23 2008

TXZ008-240230-
HUTCHINSON TX-
839 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN HUTCHINSON COUNTY...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF FRITCH MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN HUTCHINSON COUNTY...INCLUDING THE CITY OF BORGER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 23, 8:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT MON JUN 23 2008

OKZ002-240315-
TEXAS OK-
918 PM CDT MON JUN 23 2008

...STRONG THUNDERSTORM IN EASTERN TEXAS COUNTY...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF GUYMON MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN TEXAS COUNTY...INCLUDING THE CITY OF GUYMON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
June 23, 8:35 PM CST
Where
Texas County, 1 mi NW of Guymon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.493

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116399.